Michigan, 2004Tornadoes and Hail in Michigan, May 14, 2004
May 14, 2004 · NWS DTX · 14 events in 6 counties and zones
A strong cold front moved through southeast Michigan during the late afternoon and early evening hours of the 14th, producing low-topped supercells north of M-59.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through southeast Michigan during the late afternoon and early evening hours of the 14th, producing low-topped supercells north of M-59.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 14, 2:40 PM EST, 25 minutes earlier.
Area forecast discussion, May 14, 2:40 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT FRI MAY 14 2004
.DISCUSSION...
CONVECTIVE POTENTIAL SETTING UP BETTER THAN OVER THE LAST COUPLE OF
DAYS WITH A STRONGER WIND FIELD ASSOCIATED WITH THE UPPER WAVE AND
SURFACE FRONT. SHEAR IN THE 0-6 KM LAYER IS SHOWN TO BE NEAR 40 M/S
AND NEAR 30 M/S IN THE 0-3 KM LAYER. INSTABILITY HAS BEEN THE
LIMITING FACTOR SO FAR AS MODEL FORECAST SOUNDINGS AND SURFACE
MESOANALYSIS SHOW CAPE AROUND 1500 J/KG WITH A SURFACE PARCEL OF
78/68. THIS HAS BEEN GOOD ENOUGH FOR SOME UPDRAFTS TO DEVELOP
ROTATION OUT AHEAD OF THE FRONT BUT THE LACK OF INSTABILITY HAS BEEN
PREVENTING MUCH STORM LONGEVITY AS OF PRESS TIME. THE SHEAR IN THE
0-3 KM LAYER SUGGESTS MATURE CONVECTION WILL DEVELOP INTO BOWS/LINES
WITH WIND DAMAGE THE MAIN HAZARD, ESPECIALLY ALONG THE COLD FRONT,
BUT THIS TOO WILL STRUGGLE AS LONG AS INSTABILITY REMAINS MARGINAL.
THE SPC SEVERE THUNDERSTORM WATCH LOOKS GOOD.
THERE IS GOOD MODEL AGREEMENT SHOWING THE FRONT AND ASSOCIATED
PRECIP MOVING EAST OF OUR AREA SHORTLY AFTER MIDNIGHT, WITH DRY
CONDITIONS IN PLACE BY 12Z SATURDAY. THERE IS A SLIGHT HINT AT POST
FRONTAL PRECIP LINGERING NEAR DETROIT AS THE UPPER WAVE MOVES
OVERHEAD, BUT THIS IS A NEW TREND AND WILL GIVE IT MORE TIME BEFORE
HOLDING ON TO RAIN CHANCES. INSTEAD, THE BIGGER STORY WILL BE CLOUD
COVER AND TEMPS AS STRONG COLD ADVECTION TAKES PLACE BEHIND THE
FRONT. EXPECT BROKEN COLD ADVECTION STRATOCU TO MIX OUT AND GIVE WAY
TO SUNNY CONDITIONS DURING THE AFTERNOON, BUT UPSTREAM OBS SHOW
TEMPS STRUGGLING TO MAKE IT OUT OF THE 50S. FIGURE UPPER 50S TO
LOWER 60S WILL BE THE UPPER END OF THE RANGE IN SE MICHIGAN TOMORROW.
FOG STILL LOOKS GOOD FOR SATURDAY NIGHT. OTHERWISE, QUIET WEATHER
THROUGH MONDAY. WARM ADVECTION DRIVEN NOCTURNAL CONVECTION/MCS
ACTIVITY COULD BRUSH THE SAGINAW VALLEY AND THUMB MONDAY NIGHT AS
THE NEXT LOW PRESSURE SYSTEM APPROACHES THE REGION. THE LONG RANGE
MODELS REMAIN IN VERY GOOD AGREEMENT CONSIDERING THE SHORT WAVE
NATURE OF THAT SYSTEM. ALL BRING THE FRONT THROUGH SE MICHIGAN
AROUND 12Z TUESDAY MORNING, ALONG WITH A CHANCE OF SHOWERS AND
STORMS, WITH HIGH PRESSURE FIRMLY IN PLACE ON WEDNESDAY.
THE WEATHER FOR THE END OF THE WEEK WILL DEPEND ON HOW THE UPPER LOW
EVOLVES OVER CENTRAL CANADA. THE OPERATIONAL GFS CALLS FOR A TROF
AND FRONT TO MOVE THROUGH THE GREAT LAKES ON THURSDAY, BUT THIS
SOLUTION IS ON THE DEEP SIDE OF THE NCEP ENSEMBLE MEMBERS AND SEEMS
OVERDEVELOPED CONSIDERING THE BLOCKING LONG WAVE PATTERN OVER THE
EASTERN PACIFIC. WILL MAINTAIN THE GOING CHANCE OF SHOWERS AND
STORMS ON THURSDAY BASED MAINLY ON RUN TO RUN CONTINUITY IN THE
OPERATIONAL GFS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BT
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 14, 11:50 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 PM EDT FRI MAY 14 2004
MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
1250 PM EDT FRI MAY 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL OVERSPREAD SOUTHEAST MICHIGAN THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING HOURS. THERE IS A CHANCE SOME
THUNDERSTORMS MAY BE SEVERE...PRODUCING WIND GUSTS TO 70 MPH.
ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED OUT AS WELL.
THE BEST CHANCE OF SEVERE WEATHER IS EAST OF U.S. 23.
THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 30 MPH.
MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OVER BY 9 PM.
IN ADDITION...THUNDERSTORMS WILL CAUSE TORRENTIAL RAINFALL...WITH AN
INCH OR TWO OF RAIN LIKELY IN A FEW LOCATIONS. THIS SHOULD LEAD TO
SOME LOCALIZED FLOODING GIVEN THE AMOUNT OF RAIN THAT HAS FALLEN
ACROSS THE AREA DURING THE PAST WEEK.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON AND EVENING. A WAVE OF LOW PRESSURE WILL LIFT NORTH ALONG
THIS FRONTAL BOUNDARY THIS AFTERNOON...ALLOWING THUNDERSTORMS TO
RAPIDLY INCREASE IN COVERAGE AND STRENGTH SHORTLY EARLY THIS
AFTERNOON. THE FRONT WILL PASS THROUGH THE REGION THIS
EVENING...ENDING THE THUNDERSTORMS BY 10 PM.
.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS DURING THE DAY ON MONDAY ACROSS
THE SAGINAW VALLEY AND THUMB. THE CHANCE WILL CONTINUE MONDAY NIGHT
INTO TUESDAY ACROSS ALL OF SOUTHEAST MICHIGAN AS A COLD FRONT DROPS
INTO THE REGION FROM THE NORTH.
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS ANOTHER FRONT
MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SF
Event by event
6 thunderstorm wind, 4 tornado, 4 hail. Local standard time, as filed.
Thunderstorm Wind, Washtenaw
- When
- May 14, 3:05 PM EST
- Where
- Washtenaw County, Ann Arbor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 42.283, -83.733
A large tree toppled and blocked the eastbound lane of Dexter Avenue at the North Maple Road intersection.
Tornado, Saginaw
- When
- May 14, 3:20 PM EST
- Where
- Saginaw County, 4 mi SW of Shields
- Rating
- F1
- Path length
- 4 mi
- Path width
- 125 yd
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.383, -84.100
A tornado caused damage along Trinklein, Stroebel, Hart, Miller, and Weigel roads in James Township. Damage was also reported along Center Road near Camelot Place Apartments in Saginaw Township.A National Weather Service storm survey determined winds reached up to 90 mph. Numerous trees and power lines were down.
Thunderstorm Wind, Genesee
- When
- May 14, 4:25 PM EST
- Where
- Genesee County, 3 mi SE of Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.150, -83.817
Local law enforcement reported trees blown down.
Thunderstorm Wind, Genesee
- When
- May 14, 4:35 PM EST
- Where
- Genesee County, Flint
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.033, -83.683
Local law enforcement reported trees blown down.
Hail, Genesee
- When
- May 14, 4:35 PM EST
- Where
- Genesee County, 3 mi E of Mt Morris
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.117, -83.617
Thunderstorm Wind, Genesee
- When
- May 14, 4:40 PM EST
- Where
- Genesee County, 2 mi S of Otisville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.133, -83.517
A trained weather spotter estimated a 75 mph thunderstorm wind gust.
Hail, Genesee
- When
- May 14, 4:40 PM EST
- Where
- Genesee County, 2 mi S of Otisville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.133, -83.517
Hail, Genesee
- When
- May 14, 4:45 PM EST
- Where
- Genesee County, 1 mi N of Genesee
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.133, -83.600
Hail, Genesee
- When
- May 14, 5:00 PM EST
- Where
- Genesee County, 1 mi N of Otisville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.183, -83.517
Thunderstorm Wind, Genesee
- When
- May 14, 5:00 PM EST
- Where
- Genesee County, 1 mi N of Otisville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.183, -83.517
A trained weather spotter estimated a 75 mph thunderstorm wind gust.
Thunderstorm Wind, Lapeer
- When
- May 14, 5:00 PM EST
- Where
- Lapeer County, Otter Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.217, -83.467
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
Tornado, Lapeer
- When
- May 14, 5:03 PM EST
- Where
- Lapeer County, 1 mi W of Clifford
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.317, -83.200
The general public reported a brief tornado touchdown.
Tornado, St. Clair
- When
- May 14, 5:11 PM EST to 5:13 PM EST
- Where
- St. Clair County, 5 mi W of Jeddo
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.150, -82.650
A tornado tracked along Logana road. Several mature pine trees were uprooted. There was also damage to a barn, vehicle, and porch.
Tornado, Sanilac
- When
- May 14, 5:56 PM EST
- Where
- Sanilac County, 2 mi SW of Peck
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.233, -82.850
A trained weather spotter reported a brief tornado touchdown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, May 14 to 31, 2004$1.5 million · 1 event
- Tornado and Damaging Wind in Michigan, May 14, 2004$260,000 · F0 · 2 events
- Damaging Wind in Texas, May 14, 2004$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in New York, May 14, 2004$30,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, May 14, 2004$16,000 · 50 kt wind · 10 events
- Frost and Freeze in Kansas, May 14, 200410 events
- Rip Current in Florida, May 14, 20041 injured · 1 event
- Hail in Michigan, May 14, 2004$12,000 · 1.5 in hail · 1 event
- Marine Thunderstorm Winds in Lake Huron, May 14, 200450 kt wind · 4 events
- Flash Flooding in Indiana, May 14, 20043 events
- Flash Flood and Hail in West Virginia, May 14, 2004$10,000 · 55 kt wind · 3 events
- Debris Flows in Puerto Rico, May 14, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399429, 5399428, 5399350, 5399351, 5399352, 5399353, 5399354, 5399355, 5399356, 5399357, 5399358, 5399426, 5399427, 5399425.